Post-Marketing Experience 1977–82

| Home | | Pharmacovigilance |

Chapter: Pharmacovigilance: Nomifensine and Haemolytic Anaemia

Unit sales are shown in terms of defined daily doses of 100 mg.


POST-MARKETING EXPERIENCE 1977–82

Figure 11.1 shows the market data for nomifensine in the United Kingdom. Unit sales are shown in terms of defined daily doses of 100 mg. This terminology was not routinely used in 1979–80 and was only adopted by the World Health Organisation (WHO) in January 1992 as an international standard denominator for calculating incidence. The numbers of prescrip-tion were provided by the Committee on Safety of Medicines (CSM) from the Prescription Pric-ing Authority, and the percentage UK market share achieved by nomifensine is shown; the total repre-sents all antidepressant prescribing including generic compounds.


Figure 11.2 shows the incidence of reports of haemolytic anaemia, hepatic events and fever over time.


Nomifensine was first marketed as a 25 mg capsule formulation on 10 October 1977, whereas the 50 mg capsule was made available on 1 January 1979. Between 1978 and 1979, four reports of acute or chronic haemolytic anaemia occurring during treat-ment with nomifensine were received by the manu-facturer (Table 11.1). The patients were females with an age range of 25–64 years. Three of them were taking 150 mg nomifensine daily. Each had a different history of exposure and onset of haemolytic anaemia.


The type of haemolytic anaemia was characterised as chronic or acute, depending on the pattern of symp-toms, their severity and the presence or absence of intravascular haemolysis. The symptoms of chronic-onset haemolytic anaemia included lethargy, fatigue and breathlessness, whereas the acute presentation of the condition involved backache, loin pain, jaundice and haematuria and, in certain cases, fever, renal failure and cardiorespiratory collapse. The Coombs’ (anti-globulin) test was positive in all four cases. All of the patients had received concomitant medication, although it was considered to be non-contributory. When nomifensine was stopped, the patients made a full and uneventful recovery.

The first documented report of haemolytic anaemia, published in the Lancet, came from France. This was a case of immune haemolytic anaemia and acute renal failure in a 50-year-old woman, who was diagnosed in May 1978 (Bournerias and Habibi, 1979). She had had seven episodes of malaise, chills, pain and fever of 2–4 h duration that were accompanied by dark urine and transient jaundice.

During one of the episodes in July 1978, she had had oliguria. At this time, she had a positive Coombs’ test and a haemoglobin level of 10 g/dl. Before the episode, she had been treated for an unrelated illness with levomepromazine, diazepam and nomifensine. She made an uneventful recovery on stopping the medication. The serum of the patient demonstrated an antibody that agglutinated red blood cells only in the presence of nomifensine. The authors called for immunological studies for anti-nomifensine antibod-ies in patients on long-term treatment.

Another case of acute haemolysis and renal failure (following an overdose of nomifensine) was published the following year (Prescott et al., 1980) (Table 11.1), and three others from outside the United Kingdom were published in 1981–82 (Eckstein et al., 1981; Habibi et al., 1981). One of these cases had intravas-cular haemolysis during treatment with nomifensine (Lyllof et al., 1982).

Although these reports were of concern, it was not considered at the time that nomifensine was more liable to cause haemolytic anaemia than other marketed drugs. However, heightened vigilance was recommended, and the manufacturer initiated many retrospective and prospective immunological stud-ies. These investigations failed to provide support for a cause-and-effect relationship between nomifen-sine and haemolytic anaemia. Some patients with haemolytic anaemia had a negative Coombs’ test, whereas other patients with a positive Coombs’ test did not have haemolysis. Nevertheless, in view of the suspected link between the antidepressant and the blood dyscrasias, haemolytic anaemia was included among the side effects listed in the January 1981 data sheet.

Between 1981 and 1982, there were three more UK cases of haemolytic anaemia reported to the Depart-ment of Health and Social Security (DHSS). They had not been referred to the manufacturer. They occurred among patients who had received a total of 990 000 prescriptions for nomifensine. This suggested an inci-dence of only about 1 per 150 000 patients, and thus no regulatory action was considered necessary (CSM Update, 1986; Mann, 1988).

These reports did not provide a consistent basis for any general announcement concerning the safety of nomifensine from the company or from a regulatory authority. They placed nomifensine at worst with a group of marketed drugs associated with haemolytic anaemia. This included stibophen, quinidine, paracetamol, penicillin, sulphonamides, tolbutamide, chlorpromazine, tetracycline, cephalosporins, insulin, rifampicin, hydralazine, streptomycin, triamterene and probenecid for immune haemolytic anaemia, and amongst methyldopa, mefenamic acid, flufe-namic acid and levodopa for autoimmune haemolytic anaemia.

Nevertheless, the company acted on the reports to institute both retrospective and prospective studies in Germany, France, the United Kingdom and Austria, to determine potential groups at risk. Between January 1979 and June 1980, 312 patients in these studies who had been treated for more than 3 months with nomifensine were given a Coombs’ test, and sera from 220 patients were subjected to intensive immuno-logical investigations. Even with these studies, the results did not prove a causative link with nomifen-sine. The Coombs’ test proved to be inappropriate as a prediction of possible groups at risk amongst nomifen-sine users. Some patients without haemolysis had a positive Coombs’ test, and later several patients with haemolytic anaemia were found to have a negative Coombs’ test.

In the course of time, supportable evidence for attributing haemolytic anaemia to nomifensine was produced, and in January 1981, this addition to the UK data sheet was agreed: ‘Haemolytic anaemia has also been reported in rare cases as has a rise in body temperature’. This also appeared in the ABPI Data Sheet Compendium in October 1981.

Concern over the occurrence of haemolytic anaemia and the other serious reactions led to many additional immunological investigations, and this work in due course provided further evidence for the immunolog-ical basis of the haemolytic anaemia reaction (Walti et al., 1983; Miescher, 1985; Salama and Mueller-Eckhardt, 1985).

Salama et al. (1984) demonstrated a nomifensine-dependent antibody that reacted exclusively to its ex vivo antigen (fresh serum of a volunteer who had taken a therapeutic dose of the drug) but not to nomifensine itself. The investigators later showed an ‘extraordinary heterogeneity’ of antibody response following the ingestion of the antidepressant. Of 19 samples, only 5 were primarily reactive to nomifen-sine. The majority reacted in the presence of one or more metabolites and ex vivo antigens, indi-cating specificity for an unidentified early or late metabolite.

All samples belonged to the immunoglobulin G (IgG) or IgM class or both and were capable of activating complement. At least one sample had two nomifensine-dependent red blood cell antibodies, whereas one had platelet antibodies. The latter explained the occurrence of purpura alongside the haemolysis. It is of interest that 7 of the 19 patients had also signs of transient renal insufficiency, whereas 6 had increased levels of serum transaminase (type not specified; Salama and Mueller-Eckhardt, 1985).

Previously (in September 1978, published April 1979), the data sheet had been amended to draw atten-tion to the association of nomifensine with fever. There had been several reports of this in Germany, and five reports were submitted to the UK manufac-turer in 1977. The data sheet stated that there had been ‘rare cases of rise in body temperature which returned to normal when the drug was withdrawn’.

The data sheet of 1981 also drew attention to the association of nomifensine with changes in liver enzymes by stating that :

In rare cases, increases in liver enzymes (serum transaminases and alkaline phosphatase) have been observed.

Because of receiving four reports of haemolytic anaemia in 1978–79, the manufacturer undertook the following actions:

·    Full investigation of each case report. The normal company’s operating procedure involved acquir-ing full information on each case from the prescribing doctor, if necessary visiting the doctor to discuss the case and being accompanied on such visits by medical personnel from the central drug safety department of the company headquarters.

·    All cases to be reported to the parent company and the UK DHSS.

·    Re-appraisal of all preclinical work and clinical trials to see whether there was any evidence of blood dyscrasias. None was found.

·    Retrospective and prospective immunological studies. These produced no consistent results related to the clinical use of the drug.

·    Sales representatives to be informed of publica-tions and investigative activities to respond appro-priately to enquiries.

·        Data sheet changes with international agreement relating to fever, haemolytic anaemia and the liver.

Contact Us, Privacy Policy, Terms and Compliant, DMCA Policy and Compliant

TH 2019 - 2022 pharmacy180.com; Developed by Therithal info.